Hidden Dangers of Treating Your Child’s Whooping Cough With Over-The-Counter Medicines

There are some hidden dangers in using over-the-counter cough medicines in treating whooping cough.The FDA issued a public health advisory warning parents to avoid giving over-the-counter cough and cold medicines to children under age 2, saying that the side effects are serious and potentially life threatening. Some of these medicines can even interfere with the bodies own immune system and counteract the natural healing effects.

It is not commonly known that cough and cold remedies have been banned in the United Kingdom. As of March 2008, 100 remedies were taken off the shelves of stores and a similar warning was issued in the United States back in January of the same year. In October 2008, the U.S. Food and Drug Administration met with the public to help answer an even more important question: “Should kid’s cold medicines remain “over-the-counter” at all? Most doctors would agree that there are too many risks and complications involved to advocate supporting small children under the age of 2 years old to use over the counter cough and cold medicines at all.

Infant Tylenol is misleading, because it is actually only for children over the age of two. If you do not read the label carefully, you will miss the truth. During the years 2004 and 2005, the Centers for Disease Control and the National Association of Medical Examiners investigated infant deaths. They discovered over 1,500 infants under the age of two brought into the emergency rooms because of complications caused by the cold and cough medications. All the infants had a high level of the nasal decongestant, pseudoephedrine. If the level is too high, it can cause your baby to die. If you insist of giving your young child cough medicine, you need to read all label directions, ingredients and precautions carefully.

If the product has pseudoephedrine in it, put it back on the shelf. According to doctors, the same is true if the product has an expectorant, decongestant, antihistamine or cough suppressant. You need to make sure that you do not give your baby two medications with the same active ingredients. If you do, you will, unknowingly, be giving your child an overdose of that drug.

Some medication can cause young children to stop breathing, or even lose consciousness. The Food and drug Administration recommends that you do not give your child cold medicines. Not only are they putting your baby at risk, they do not work. Over-the-counter cough medicines may lead to major health risks for your child. They may have seizures, heart problems or even hallucinations. Your child could even die because of these over-the-counter medications. An overdose on this medication can cause your child to feel dizzy, feel drowsy or confused, or increase his heart rate. He may have lack of coordination, slurred speech, nausea, abdominal pain, and feel numb in his fingers and toes.

These preparations can do more harm than good. The U.S. Centers for Disease Control and Prevention reported that some 7,000 American children under the age of 11 are treated each year in hospital emergency rooms because of problems with cough and cold medicines.

The main problem is that few drugs have actually been tested on children… therefore, it becomes increasingly apparent that we must exercise caution to keep our children safe!

There are safe, effective alternatives.

CLICK HERE to learn more about natural herbal alternatives to prescription and over the counter medicines.